Labile Repolarization From “Cell to Bedside”
A47-year-old man with end-stage renal disease on hemodialysis was taking quinidine for paroxysmal atrial fibrillation and clarithromycin for presumed bronchopneumonia. When he returned to the floor after hemodialysis, he complained of nausea and was given 10 mg of prochlorperazine intravenously. He then felt lightheaded and passed out. The rhythm monitor showed torsade de pointes, and a code was called. The rhythm required defibrillation; it recurred almost immediately and required repeated shocks. A serum electrolyte profile revealed a potassium concentration of 2.9 mEq/L. An ECG (FigureA) was obtained between shocks, and it shows the onset of torsade de pointes. A second ECG, which was obtained a few minutes later (Figure⇓ B), shows the dramatically prolonged QT interval, with prominent QU/bifid T waves. The QT interval was initially stabilized by infusion of isoproterenol and later by temporary transvenous pacing. The serum concentration of potassium was also corrected. A third ECG (Figure⇓ C) was obtained after 3 days, and it shows a resolution of the repolarization abnormalities. All offending drugs were discontinued, and the patient recovered without any further arrhythmias.
In this patient, it is tempting to construct a scenario as follows: clarithromycin and quinidine blocked K channels, hypokalemia reduced repolarizing K currents (augmenting quinidine’s K channel–blocking effect), quinidine’s K channel–blocking effect was further augmented by the relative bradycardia when the patient was experiencing nausea (vagal effect), and prochlorperazine further compromised repolarization. This is an “ideal” setting for early after-depolarization–related tachyarrhythmias.
- Copyright © 2000 by American Heart Association